The one that stands out in my mind was a frequent flyer. At one of the hospitals every month or so. His complaints were either chest pain or GI bleed (blood in his stool). He'd be admitted for a complete workup but was always "nauseous" and in "pain". What was ordered for him? Dilaudid and phenergan. When given together through the IV, they cause a temporary high. Why was he continuously admitted when we knew what he wanted? Liability. If something was actually wrong and he wasn't admitted . . .bad news. And he did things like dig out his internal hemmorhoid to make himself bleed (to convince the ER docs that he had a GI bleed).
On one of his stints on our floor, he smuggled in dilaudid tablets, phenergan tablets, and percocet. He requested phenergan and dilaudid for his nausea and pain. Given through the IV. Then (and this is the good part) he managed to fish a used syringe out of the sharps container (I still don't know how he did it). He crushed all his pills, disolved them in water in a cup, pulled it up in the syringe, and put it in his IV. He just about died. I was the one who found him comatose in the bathroom in his room. He was still breathing. Barely.
He was put under one on one care with a sitter, and offered drug rehab and psychological counseling. Both of which he declined. He died 6 months later from a drug overdose. I feel sorry for his wife and 2 children.